Minnesota, 2020Tornado and Hail in Minnesota, July 11, 2020
July 11, 2020 · NWS FGF · 6 events in 3 counties and zones
During the early afternoon of July 11th, isolated thunderstorms formed between Langdon (ND), Hillsboro (ND), and Alexandria (MN). One of these storms produced a tornado over southwest Becker County (MN), southwest of Detroit Lakes, Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $1,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early afternoon of July 11th, isolated thunderstorms formed between Langdon (ND), Hillsboro (ND), and Alexandria (MN). One of these storms produced a tornado over southwest Becker County (MN), southwest of Detroit Lakes, Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 9:58 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 11, 9:58 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1058 AM CDT Sat Jul 11 2020
.UPDATE...
Issued at 1056 AM CDT Sat Jul 11 2020
ML CAPE axis of 1000-1500 J/KG has supported strengthening of a
few thunderstorms in Otter Tail/Grant counties however so far
cores have remained marginal and are excessively transitioning
southeast. Effective shear appears to be less than 30kt, but with
DCAPE near 1000 J/KG isolated strong gusts can't be ruled out.
RAP indicates window for strongest ML CAPE through Noon
transitioning south and east, so we are in a window across
our west central MN counties where a strong to marginally severe
storm can't be ruled out the next 1-2hr with decreasing severe
chances after.
Thunderstorm redevelopment is still possible this afternoon
across our region with lingering vorticity aloft and ML CAPE
500-1000 J/KG, but this environment will be less favorable for
strong/severe updrafts and low deep layer shear should limit any
additional organization. Organized forcing aloft should transition
southeast of our CWA through the afternoon, so transitioning
potential for coverage further out of our area. Presence of high
vorticity mid level aloft could still support isolated funnels
with showers or storms through early afternoon, but low level
lapse rates aren't as favorable during that window over our CWA
and confidence is low in occurrence or potential for enough
stretching to cause brief touchdowns even in areas of better
surface convergence. By time low level lapse rates improve the
mid level circulation is already transitioning south and the
window would be closing. Will monitoring trends.
UPDATE Issued at 608 AM CDT Sat Jul 11 2020
Morning update focuses on fine tuning POPs for the early morning,
where CAMs have overdone convection moving into southeast ND
however a few showers/cells are beginning to build...just much
later than models have been showing. Reduced coverage through 9 AM
for southwestern zones with minimal changes in the northwest. Will
mention to oncoming shift to be on lookout for some funnels under
upper low as H700 temps in the 3 to 5 C range...most likely area
for anything would be southeastern ND into w cntrl MN (southern
valley).
&&
.SHORT TERM...(Today through Sunday)
Issued at 233 AM CDT Sat Jul 11 2020
Impacts today will be associated with scattered storms across
eastern North Dakota this morning and west central Minnesota this
morning.
An upper low just west of the tri-border point of ND/Sask/MB
(over Estevan, Sask) sinks southeastward through the CWA this
morning and exists the southeastern zones by mid- to late
afternoon. A weak sfc low over southwestern MB moves across
eastern ND. Models have been poorly handling the associated
convection as upper energy moves into n cntrl ND, with early
morning storms beginning to move into the Devils Lake basin
(handled well) but no echoes for progged activity over the
Missouri valley (handled poorly). 35 knots of Bulk Shear are
edging into the far western zones.
Expectation is for clouds associated with early morning elevated
convection to limit morning heating and keep afternoon MUCAPE
values around 1000 to 1500 J/Kg, which may be overdone if
convection increases and brings more morning cloud cover to the
area than currently anticipated. Late morning to mid- afternoon
Bulk Shear values are generally in the 20 to 30 kt range and
behind the upper wave, leading to more of a general elevated
thunder (sub- severe) scenario for eastern ND and west central MN.
Cooler H500 lows vcnty of the upper low could help produce some
small hail with the stronger storms.
Devils Lake basin should begin to see a decrease in activity by
mid- afternoon as the upper wave slides into w cntrl MN, and erode
elsewhere by the early evening hours. Cloud cover and a slightly
cooler airmass should limit afternoon highs to the upper 70s to
right around 80 for most of the area.
Dry tonight and Sunday...with decreasing cloud cover allowing
overnight lows to fall into the 50s tonight while full solar
brings Sunday highs back into the 80s.
.LONG TERM...(Sunday night through Friday)
Issued at 233 AM CDT Sat Jul 11 2020
Impacts in the extended time frame will revolve around convection
and potential severe storm chances Monday into Monday night.
Model guidance continues to bring upper level trough through the
northern plains which will initiate convection. Ahead of this
upper forcing the dew points will easily reach into the mid 60s
possibly higher as valley crops entering peak evapotranspiration
period and with recent widespread rains abundant soil moisture is
readily available. Timing of the upper forcing and placement of
the surface features will define storm coverage and mode which is
not feasible at this time range yet but confidence in forcing and
instability leads to a mention of all storm modes at least
initially before up scale growth occurs. There will also be the
threat of localized heavy rainfall as PWATS climb into the 1.5 to
2" range. Widespread 1 to 2" of rainfall is expected with
localized higher amounts expected. Current guidance continue to
pain t the northern valley with higher amounts than the southern
valley.
In the wake of the Monday system near zonal flow and seasonal
temperatures are expected. Mid summer normals with highs slowly
warming during the work week from Tuesday highs in the upper 70s to
in the mid 80s by the end of the week is forecast. Lows will be in
the upper 50s to low 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 608 AM CDT Sat Jul 11 2020
VFR with CBs at DVL/GFK through mid-morning...FAR for a good
portion of the morning and early afternoon. Think by 21Z all
threat for TSRA will be over. VFR tonight and Sunday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
UPDATE...DJR
SHORT TERM...Speicher
LONG TERM...JK
AVIATION...Speicher
Hazardous weather outlook, Jul 11, 3:03 AM CST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
403 AM CDT Sat Jul 11 2020
MNZ001>003-022>024-027>032-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-120915-
West Polk-Norman-Clay-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
403 AM CDT Sat Jul 11 2020
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered storms are expected to spread into eastern North Dakota
by sunrise and into west central Minnesota around noon. The storms
are expected to be sub-severe, although small hail cannot be ruled
out with the strongest storms. Some brief, heavy showers are also
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance for severe storms on Monday as a front moves
across the region. The primary threats will be hail up to two
inches in diameter, winds up to 75 mph, and the possibility for
localized flash flooding. An isolated tornado cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ004>009-013>017-120915-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-
403 AM CDT Sat Jul 11 2020
This hazardous weather outlook is for portions of northwest
Minnesota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance for severe storms on Monday as a front moves
across the region. The primary threats will be hail up to two
inches in diameter, winds up to 75 mph, and the possibility for
localized flash flooding. An isolated tornado cannot be ruled out.
There will also be periods of convection from Tuesday through
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Speicher
In the hours before
Special weather statement, Jul 11, 11:08 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1208 PM CDT Sat Jul 11 2020
MNZ031-111815-
East Otter Tail MN-
1208 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL COUNTY
UNTIL 115 PM CDT...
At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Urbank, or 23 miles southeast of Fergus Falls, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Urbank around 1215 PM CDT.
Almora and Parkers Prairie around 1240 PM CDT.
Wrightstown around 105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4617 9573 4638 9516 4628 9515 4613 9515
4611 9550 4611 9570
TIME...MOT...LOC 1707Z 250DEG 21KT 4615 9561
KnutsvigSpecial weather statement, Jul 11, 12:03 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
103 PM CDT Sat Jul 11 2020
MNZ003-027>032-040-112015-
Clay-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Moorhead, Detroit Lakes, Wolf Lake,
Breckenridge, Fergus Falls, Perham, New York Mills,
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga,
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
103 PM CDT Sat Jul 11 2020
...FUNNEL CLOUDS POSSIBLE ACROSS WEST CENTRAL MINNESOTA...
Showers and thunderstorms have developed across
west central Minnesota. Conditions are favorable for funnel
clouds with any thunderstorm that does develop. These types of
funnel clouds are usually short lived, however, they can and
occasionally do touch the ground and cause minor damage. Because
of this possibility, If you see one of these funnel clouds
approaching the ground, take cover immediately.
DJR
Event by event
4 funnel cloud, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Becker
- When
- July 11, 12:06 PM CST to 12:12 PM CST
- Where
- Becker County, 4.79 mi W of Cormorant to 5 mi WSW of Cormorant
- Rating
- EF1
- Path length
- 1.5 mi
- Path width
- 30 yd
- Property damage
- $20,000
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 46.740, -96.170
A rope tornado meandered southward for about 1.5 miles, tracking through a wind farm area with a mix of pastureland and gravel quarries. At an abandoned farmstead, it tore more of the roof off a barn and roofing panels off other farm buildings. Peak winds were estimated at 95 mph.
Funnel Cloud, Otter Tail
- When
- July 11, 12:25 PM CST
- Where
- Otter Tail County, 2.85 mi E of Pelican Rapids
- Reported by
- Trained Spotter
- Coordinates
- 46.570, -96.020
The funnel was viewed near the cloud base, looking toward Lake Lida from Pelican Rapids.
Funnel Cloud, Otter Tail
- When
- July 11, 12:43 PM CST to 12:45 PM CST
- Where
- Otter Tail County, 3.34 mi E of Fergus Falls
- Reported by
- Social Media
- Coordinates
- 46.280, -96.000
A funnel cloud tracked southeastward off the east edge of Fergus Falls, coming halfway to the ground at one point.
Funnel Cloud, Grant
- When
- July 11, 1:23 PM CST
- Where
- Grant County, 6.22 mi N of Elbow Lake
- Reported by
- State Official
- Coordinates
- 46.090, -95.980
A funnel cloud was viewed near the cloud base.
Funnel Cloud, Otter Tail
- When
- July 11, 1:31 PM CST to 1:33 PM CST
- Where
- Otter Tail County, 5.2 mi ENE of Fergus Falls
- Reported by
- State Official
- Coordinates
- 46.310, -95.970
A persistent funnel cloud dropped to between one-third and halfway to the ground.
Hail, Grant
- When
- July 11, 1:31 PM CST
- Where
- Grant County, 4.79 mi WSW of Ashby
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.070, -95.910
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 11, 2020$7.1 million · 2.5 in hail · 67 events
- Tornado and Hail in Oklahoma, July 11 to 12, 2020$8.0 million · EF0 · 61 events
- Hail and Damaging Winds in Oklahoma, July 11, 2020$443,000 · 2 in hail · 63 events
- Tornado and Hail in Minnesota, July 11, 2020$1.9 million · EF0 · 27 events
- Hail and Damaging Wind in Minnesota, July 11, 2020$2.1 million · 2.5 in hail · 11 events
- Marine Strong Wind in Lake Erie, July 11, 2020$1.0 million · 1 event
- Flood and Hail in Indiana, July 11 to 12, 2020$125,000 · 1.25 in hail · 44 events
- Wildfire in Washington, July 11 to 13, 2020$520,000 · 1 event
- Hail and Damaging Winds in Iowa, July 11, 20202.75 in hail · 83 events
- Damaging Winds and Lightning Strike in Kentucky, July 11 to 12, 2020$200,000 · 55 kt wind · 15 events
- Dust Storm and Damaging Winds in Arizona, July 11, 2020$161,000 · 69 kt wind · 6 events
- Hail and Damaging Wind in Iowa, July 11, 2020$165,000 · 1.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898277, 898278, 898279, 898280, 898281, 898282.